RSS Feed Print
For Lane S.: conflicted feelings about Noble Study
Dd197
Posted: Saturday, March 26, 2016 7:29 AM
Joined: 9/11/2013
Posts: 1086


I'm addressing this post to Lane, but is for all who want to add to this discussion.

My husband is in the Noble study of the Alz drug T-817MA. He is past the 6 month mark and I am having a gut feeling that he has declined greatly since on the drug. For those of you that are unfamiliar with this study drug, it is a neuroprotectant designed to protect against neuron loss, protect brain cells and improve memory. 

In this study, the participant has three opportunities to stop taking the drug for a short time. My husband and I decided to take a week off from taking this drug to see if there was a difference in his memory and functioning. My reason was that he was declining a little too rapidly couple of areas and maybe this drug was the reason. I'm not a scientist nor a researcher but have a background in the sciences so I'm not that ignorant of the human body.  I should also mention that we thing he is taking the drug and not the placebo as he had some side effects from taking it the first day. We both felt there were improvements in his cognitive functioning the first few months but not anymore. 

The first time off the drug I  thought he was functioning a little better but wasn't sure. The second time off the drug I did notice little improvements but again, was it the exercise, aromatherapy, or being off the drug. He sees two neurologists while on the study, one who we cannot talk to about any declines, gains, or changes I see as this is a double-blind study. The other neurologist we can talk with about what I see. The 2nd neurologist said the declines were, in his opinion, 90% disease causing declines. I also realize they have a vested interest to keep him in this trial.

My husband has lost the map of our home in his brain, has a great more difficulty processing conversations, tv shows, difficulty reading as well as the everyday living activities. 

My question for Lane, and others, do I follow my gut feelings and take him out of this trial? It may be the disease causing the declines. We both know how important it is to get participants for Alz trials as the there is a lot of work on caregivers and not many participants. He has 6-8 more months on this trial and has the opportunity to continue on the real drugs for another year, if they were on either the drug or placebo. 

That's it. Just need a little guidance, insight and opinion before my husband and I decide what to do. 


Lane Simonian
Posted: Saturday, March 26, 2016 11:20 PM
Joined: 12/12/2011
Posts: 4588


I am sorry to hear this.  This is a tough decision, but my feeling is that one is not obligated to continue in a trial if there appear to be side effects and/or the drug does not seem to be working despite all that everyone has invested in it.

I have not read anything new about T-817MA for quite awhile.  There does not seem to be a mechanism by which the drug would make Alzheimer's worse; so maybe it is "normal" progression (which is a problem in itself since the progression can vary greatly).  On the other hand, some of your observations may indicate otherwise.  The only way to make progress is through these clinical trials, but so far all we have to learn from is what has not worked.


Dd197
Posted: Sunday, March 27, 2016 6:38 AM
Joined: 9/11/2013
Posts: 1086


Thank you, Lane. We see his PCP, neuro and ophthalmologist in the next three weeks so we will have a clearer idea of what to do.
Lane Simonian
Posted: Tuesday, March 29, 2016 9:52 AM
Joined: 12/12/2011
Posts: 4588


I hope that the doctors will be able to add more clarity to the situation.  I thought of some more questions.  Is it a one year trial?  Did any other treatments have to be suspended during the trial?  Was anything done differently for the periods your husband was off drug?

Taking short periods off the drug seems strange to me.  This is too short of a time for a washout period and it was voluntary.  This makes me think that they know the drug may have some problems.


Dd197
Posted: Tuesday, March 29, 2016 7:44 PM
Joined: 9/11/2013
Posts: 1086


Lane, the trial is about 14 months with an additional year of taking the actual trial drug if one chooses. The clinical trial manager told me that if he starts and stops the drug, there would be side effects. There was no suspension of memantine  or donepizil, actually one of the requirements to be accepted into trial was to be taking these two meds. When my husband was off the drug they didn't do anything differently.  We have definitely decided to withdraw from the trial. I know he was cognitively sharper when he stopped taking it for a week. The funny thing is when he started the trial, he seemed sharper cognitively for the first 2-3 months and declined the last two months.
Lane Simonian
Posted: Tuesday, March 29, 2016 11:48 PM
Joined: 12/12/2011
Posts: 4588


Puzzling in some respects.  The drug seemed to lead to some improvements for awhile, but then became not only ineffective but may have accelerated the decline in cognition.  It is curious that the case manager said going on and off the drug could lead to side effects and yet they allowed people to go off the drug for awhile.  The "side effect" that seemed to happen when your husband went off the drug is that he got better.  In any case, I think that you made the right decision.  
Serenoa
Posted: Monday, April 11, 2016 6:08 AM
Joined: 4/24/2012
Posts: 483


Dd197, I was in a similar position a few years back. I helped my mother get into the Gamaglobulin (IvIg) clinical trial. It was a 2 yr study if I remember right. After 6 months we saw no improvement (and her personal doctor was giving her the Mini Mental Exam to test for any signs of cognitive improvement). I made sure she participated in the 6 mo scheduled exams and tests for the trial before she withdrew from the trial. Even though this drug did not work, participating in this research lead me to other opportunities for mom and connected me with others who could help. I wish you the best.
Dd197
Posted: Tuesday, April 12, 2016 8:20 AM
Joined: 9/11/2013
Posts: 1086


Serenoa 

Sorry that the trial didn't work out. We also waited for the 6 month appt before we decided to pull out of the trial. A field vision test indictated loss of visual perception in one field originating in the brain, the reason we pulled out of the trial. Hope  I'm not repeating myself.  At the last trial appt, he saw two Drs and was diagnosed with Parkinsonism. He had mild tremors, a stooped posture, shuffling gait but seemed to have gotten worse in last two months but cognitively he isnt too bad. They had no answers if the drug caused the Parkinsonism.